United Kingdom. Since 1982, the Medicines Control Agency has received 841 suspected adverse reaction reports for isotretinoin (Roaccutane: Roche), describing 1349 reactions. Isotretinoin is indicated for the treatment of severe acne which has failed to respond to conventional antibiotic treatment.
Adverse reactions profile. Frequently reported reactions were:
skin disorders (18%), e.g. rash, dry skin, photosensitivity.
musculoskeletal disorders (11%), e.g. myalgia and arthralgia.
gastrointestinal disorders (10%), e.g. cheilitis, abdominal pain, dry mouth.
eye disorders (7%), e.g. conjunctivitis, dry eyes and blurred vision.
neurological disorders (7%), e.g. migraine and convulsions.
Psychiatric disorders. Five percent of all reported ADRs to isotretinoin are psychiatric reactions including depression and, in rare cases, suicide and attempted suicide. The product information for isotretinoin has been amended to strengthen warnings about depression and the possibility of suicide. Doctors are advised to monitor patients for signs of depression.
Doctors are reminded that isotretinoin should be given by or under the supervision of a consultant dermatologist.
Teratogenicity. Isotretinoin is a teratogen and is therefore contraindicated in a woman of childbearing potential unless she meets the following criteria:
She has severe disfiguring cystic acne resistant to standard therapy.
Pregnancy is excluded before starting therapy with isotretinoin and a negative pregnancy test obtained within two weeks prior to therapy.
Therapy is started only on the second or third day of the next menstrual cycle.
Effective contraception must be practised for at least four weeks before treatment, during the treatment period and for at least four weeks following its cessation.
The precautions that need to be taken must be explained clearly and in detail and the treating physician must ensure that the woman understands the risks and confirms that she has understood the warnings.
[See also Pharmaceuticals Newsletter Nos. 3&4, March&April 1998 and Nos. 3&4, March&April 1997]
Reference: Current Problems in Pharmacovigilance Vol. 24, August 1998.